Texas, 2017

Wildfire in Texas, January 11, 2017

January 11, 2017 · NWS AMA · 1 event in 1 county or zone

The FM 354 wildfire began around 1545CST about seven miles east of Channing Texas in Hartley county. The wildfire started on the south side of Farm to Market Road 354 and jumped the highway.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The FM 354 wildfire began around 1545CST about seven miles east of Channing Texas in Hartley county. The wildfire started on the south side of Farm to Market Road 354 and jumped the highway. The wildfire consumed approximately seventeen hundred acres and the cause of the wildfire was unknown. There were no reports of homes or other structures damaged or destroyed and there were no reports of injuries or fatalities. There were a total of seven fire departments and other fire agencies that responded to the wildfire including five fire units from the Dalhart Volunteer Fire Department with mutual aid given by Channing Volunteer Fire, Hartley Volunteer Fire & EMS, Boys Ranch Fire Department, Potter County Fire and Rescue, Hartley County Road, and Hartley County Sheriff's Department. The wildfire was contained around 2155CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 11, 11:16 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Jan 11, 11:16 AM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1116 AM CST Wed Jan 11 2017

.AVIATION...
VFR conditions to prevail for the majority of the 18Z TAF cycle.
Breezy winds are expected to persist through the daylight hours
before diminishing after 00Z. Winds will be light through the
overnight hours while shifting out of the west. Early tomorrow
morning we will see a cold front moving into the Panhandles from the
northwest. Have brought the wind shift into KGUY but the frontal
passage for KDHT and KAMA may hold off until after 18Z.

&&

.PREV DISCUSSION... /Issued 451 AM CST Wed Jan 11 2017/

DISCUSSION...
The medium range models continue their trend of warming late this
week through this weekend and forecast model soundings and thickness
values support a mix of mainly cold rain...freezing rain...sleet and
or perhaps snow starting Friday through Sunday and Sunday night.
Today...a surface trough to the lee of the Rockies across eastern
Colorado and eastern New Mexico will deepen today and allow for
increasing southwest to west winds today by 18Z. High temperatures
will manage to climb into the mid and upper 60s to the low and mid
70s or higher today with record or near record high temperatures at
Amarillo...Dalhart and Borger. A cold front will push south and west
across eastern Colorado and southern and eastern Kansas today...and
then tracking west and south into the Panhandles later tonight and
Thursday.

The GFS forecasting a closed upper low over California today to dig
south into near Baja by Friday night and Saturday and then lifts east
and north into northwest Mexico by Saturday night...and then to near
far West Texas and the southern Rockies Sunday. The GFS then lifts
the closed upper low north and east into the Panhandles Sunday night
and early Monday. The GFS develops a surface wave on the western
periphery of the cold front over the southern Rockies and far West
Texas Sunday. The surface wave tracks east across West Texas by late
Sunday through early Monday before tracking the surface wave east
into Oklahoma by 18Z Monday. Wrap around precip may linger across the
far northern portions of the forecast area into early Monday.

The ECMWF forecasting closed upper low over the Pacific Northwest to
dig into California by Thursday night and then to near Baja
California by Friday night before lifting the upper system east and
north across northwest Mexico Saturday night and far West Texas
Sunday. The EC then tracks the closed upper low north and east into
the Panhandles Sunday night before exiting the forecast area Monday
into the central Plains states. The EC pushes the cold front west and
south across the Panhandles late tonight and Thursday and then also
develops a surface wave on the western periphery of the frontal
boundary late Saturday and Saturday night over far West Texas. The EC
tracks the surface wave east to around the Concho Valley Sunday and
then north to near the Red River Valley late Sunday and then into
Oklahoma Sunday night and the central Plains states Monday.

Upslope east and southeast surface flow Thursday to become east
Thursday night and then northeast Friday. Low level moisture to
advect into the forecast area with the upslope surface flow with
precip commencing Friday. Until the cold air advection arrive with
the approaching surface wave Sunday and Sunday night...precip likely
to be more of a cold rain and or freezing rain event with the precip
changing over to more frozen...sleet or snow...late in the weekend
into early next week before ending. Moderating trend to begin by next
Tuesday and Wednesday.

Schneider

FIRE WEATHER...
A surface trough to the lee of the Rockies across eastern Colorado
and eastern New Mexico will deepen today and allow for downsloping
southwest to west 20 foot winds to increase to around 15 to 20 mph
with gusts to near 25 to 30 mph by late morning or midday today.
Minimum afternoon relative humidities will fall to near 12 to 20
percent across all of the Panhandles. 850 mb thermal ridge expected
to be over the southeastern/eastern half of the Panhandles between
12 PM and 6 PM today. Elevated fire weather conditions are expected
to develop by late morning or midday today and should then end by
early this evening. A cold front across eastern Colorado into
southern and eastern Kansas today will push west and south into the
Panhandles late tonight into Thursday. The 20 foot winds will shift
to the east and southeast after the cold front moves through and low
level moisture will advect into the region.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14/16
Hazardous weather outlook, Jan 11, 3:35 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
335 PM CST WED JAN 11 2017

OKZ001>003-TXZ001>020-121000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
335 PM CST WED JAN 11 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS PARTS OF THE
OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON DUE TO BREEZY SOUTHWEST
WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS ALONG WITH FORECAST MINIMUM
RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A VARIETY OF PRECIPITATION INCLUDING RAIN...FREEZING
RAIN...SLEET...AND SNOW WILL BE LIKELY ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES FRIDAY THROUGH MONDAY. WINTER PRECIPITATION AMOUNTS
REMAIN HIGHLY UNCERTAIN AT THIS TIME...AND WILL LARGELY DEPEND ON THE
TRACK OF THE STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ACROSS PARTS OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON.

BEAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hartley

When
January 11, 3:45 PM CST to 9:55 PM CST
Where
Hartley forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673673.